Indiana, 2009

Hail and Damaging Wind in Indiana, June 2, 2009

June 2, 2009 · NWS LMK · 8 events in 3 counties and zones

A stationary frontal boundary along the Ohio River allowed thunderstorms to develop in south central Indiana. These storms mainly produced marginally severe hail with some thunderstorm wind gusts causing minor damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A stationary frontal boundary along the Ohio River allowed thunderstorms to develop in south central Indiana. These storms mainly produced marginally severe hail with some thunderstorm wind gusts causing minor damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 2, 6:15 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 2, 6:15 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
715 PM EDT TUE JUN 2 2009

...UPDATED FOR 00Z TAFS...

.SHORT TERM (TONIGHT AND WEDNESDAY)...

.THIS AFTERNOON AND EVENING...

CURRENT MESOSCALE ANALYSIS SHOWS LIS OF -7 SOUTH OF INTERSTATE
64...WITH NO CAPPING INVERSION TO HINDER CONVECTIVE DEVELOPMENT.
HAVING REACHED OUR CONVECTIVE TEMPERATURES IN THE MID TO UPPER
80S...EXPECT CONTINUED DEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON...DIMINISHING THIS EVENING. OUR BEST
COVERAGE OF STORMS...PERHAPS 30 TO 40%...WILL STAY SOUTH AND EAST OF
THE BLUEGRASS PARKWAY. STORM MOTION WILL BE AROUND 15 MPH TO THE
NORTHEAST. WITH DRY AIR ALOFT AND STEEP LAPSE RATES...SOME OF THESE
STORMS BE CONTAIN MARGINALLY SEVERE HAIL AND LOCALIZED STRONG WIND
GUSTS.

.OVERNIGHT AND WEDNESDAY...

SCATTERED PULSE TYPE STORMS WILL TEND TO DIMINISH THIS EVENING. A
SHALLOW COLD FRONT IS NOW ALMOST STATIONARY ACROSS CENTRAL INDIANA.
THIS EVENING...A WEAK DISTURBANCE WILL MOVE EAST ALONG THIS BOUNDARY
AND LIKELY SPARK WIDESPREAD OVERNIGHT CONVECTION ACROSS CENTRAL
ILLINOIS AND INDIANA. THIS WILL EVENTUALLY PUSH THE FRONT/OUTFLOW
BOUNDARY SOUTHWARD INTO SOUTHERN INDIANA DURING THE MORNING HOURS.
WILL INCREASE POPS TO HIGH CHANCE NORTH OF THE OHIO RIVER BY THE
MID-MORNING HOURS. THIS COLD FRONT/OUTFLOW BOUNDARY WILL MOVE SOUTH
OF THE OHIO RIVER LIKELY DURING THE EARLY AFTERNOON HOURS.

SHOWERS AND THUNDERSTORMS ARE LIKELY TOMORROW AS INCREASED POOLING
OF MOISTURE DEVELOPS ALONG AND EVEN NORTH OF THE SHALLOW COLD FRONT.
NORTH OF THIS BOUNDARY...THUNDERSTORMS WILL LIKELY BE SLIGHTLY
ELEVATED. THE INTENSITY AND CONCENTRATION OF THUNDERSTORMS TOMORROW
WILL PROBABLY BE HIGHLY DEPENDENT ON LOCAL OUTFLOW BOUNDARIES AND
OTHER MESOSCALE FEATURES SUCH AS LOCALIZED HEATING. STRONG SURFACE
BASED INSTABILITY AND THE POTENTIAL FOR ISOLATED SEVERE STORMS WILL
LIKELY OCCUR AHEAD OF THE SURFACE FRONT...IE...ACROSS CENTRAL AND
SOUTHERN KENTUCKY TOMORROW AFTERNOON.

TEMPERATURES ACROSS NORTHERN INDIANA THIS AFTERNOON WERE QUITE COOL.
TOMORROW HIGHS ACROSS OUR FORECAST MAY VARY WIDELY...FROM THE UPPER
80S AHEAD OF THE BOUNDARY NEAR TENNESSEE...TO THE UPPER 70S
(POTENTIALLY LOWER) ACROSS SOUTHERN INDIAN.

.LONG TERM (WED NIGHT THRU TUE)...

WED NIGHT THRU FRI NIGHT...

AT THE START OF THIS PERIOD...SHRTWV TROF SHUD BE POSITIONED
UPSTREAM IN NW FLO AND GRADUALLY EVOLVE ACROSS OUR FA THU AND DROP
SEWD INTO THE TN VLY THU NIGHT.

AS A RESULT...SOUTHWARD SAGGING CDFNT POSITIONED OVER CENTRAL KY
(GFS/SREF) WED EVE SHUD MAKE IT TO SCNTRL KY BY THU MRNG AND TO SERN
TN/NRN AL BY THU EVE. BASED ON UPPER LEVEL SUPPORT AND A SFC WAVE
FCST TO DEVELOP ON THE FRONT IN ERN AR WED EVE...IT APPEARS WED
NIGHT INTO EARLY THU SHUD BE THE BEST TIME FOR SHOWERS/TSTMS ...WITH
A FOCUSING/LIFTING MECHANISM (FRONT) AND APPROACHING WAVE...WITH
WARM...MOIST AIR OVERRUNNING BNDRY. WILL KEEP POPS TO NEAR 70% FOR
WED NIGHT AND EARLY THU ACROSS THE ENTIRE FA.

SPC HAS PUT THE ERN 2/3RDS OF OUR FA IN A SLIGHT RISK ENDING 12Z
THU. THE BEST TIMING FOR ANY SVR STORMS IN THIS PERIOD WOULD BE WED
EVE ALONG AND TO THE SOUTH OF THE FRONT FROM SCNTRL KY TO ECNTRL KY.
STORMS SHUD WEAKEN AFTER SUNSET WITH WANING INSTABILITY.

OVRRNG RAINS SHUD EXIT OUR FA FROM NW TO SE THU AFTN THRU THU NIGHT
AS FRONT/WAVE CONTINUE SE MOVEMENT AHEAD OF AFOREMENTIONED SHRTWV
TROF. WILL LOWER POPS EARLY THU NIGHT AND REMOVE LATE...WITH ALL
MODELS CONSISTENT WITH THE ONSET OF DRIER AIR OVERSPREADING OUR FA.

SAT THRU TUE...

WILL RUN PRIMARILY WITH HPC WITH THIS FCST WHICH IS MOSTLY A BLEND
OF THE ENSEMBLE MEANS FROM THE GFS AND THE OPS ECMWF. WITH THIS IN
MIND...WILL CONTINUE SLGT CHC POPS FROM SAT NIGHT THRU SUN NIGHT AND
KEEP/INSERT LOW CHC POPS(30) FROM MON THRU TUE NIGHT. THIS IN THE
BALLPARK WITH OUR NEIGHBORING OFFICES.

IT APPEARS MAX TEMPS WILL BE A BIT ABOVE NORMAL SAT-MON...TEMPERED
SOMEWHAT BY CLOUDS/ISOLD TO SCT CONVECTION...ESPECIALLY SUN AND MON.
TUE SHUD BE COOLER AFTER A COOL FROPA.

FOR SAT...HIGH PRES WILL BE DEPARTING TO THE EAST WITH A SLOW
MOVG/DECELERATING CDFNT TRACKING SEWD INTO CENTRAL PARTS OF IL/IN.
WILL KEEP DRY FOR NOW. WEAK MOIST RETURN FLO BEGINS SAT NIGHT AS HI
PRES REACHES THE MID ATLANTIC STATES...AND INCREASES SUN. AS STATED
ABOVE...WILL LEAVE SLGT CHC POPS FOR SAT NIGHT (WITH FRONT BECOMING
QUASISTNRY ACRS SRN INDIANA) THRU SUN NIGHT (AS WARM FRONT PASSES)
WITH AT LEAST MODERATE INSTABILITY IN PLACE TO TRIGGER ISOLD
TSTMS...MAINLY DIURNALLY DRIVEN. THEN FOR MON AND TUE...
AFOREMENTIONED QUASISTNRY BNDRY ACRS SRN INDIANA...SHUD GET A SWD
NUDGE AS A WAVE OF LOW PRES PASSES TO THE NE AND CANADIAN HI PRES
BUILDS IN FROM THE NW. IT APPEARS CONVECTION DURG THIS PERIOD SHUD
BE MOST WIDESPREAD (THOUGH STILL SCATTERED) WITH LOWER TEMPS AND
DEWPOINTS TUE/TUE NIGHT AFTER FROPA.

&&

.AVIATION (00Z TAFS)...

WITH HEATING AND INSTABILITY THIS AFTERNOON SHOWERS AND
THUNDERSTORMS HAVE POPPED UP ACROSS KENTUCKY AND INDIANA THIS
AFTERNOON. THESE STORMS ARE EXPECTED TO DIMINISH THIS EVENING AS
DAYTIME HEATING CEASES.
A FRONT WILL MOVE SOUTHWARD THROUGH THE DAY TOMORROW BRINGING WITH
IT SHOWERS AND THUNDERSTORMS. THESE ARE EXPECTED TO BE IN THE
VICINITY OF SDF AND LEX BY 15Z AND BWG BY 18Z. CLOUDS ARE EXPECTED
TO OVERSPREAD THE AREA WITH THIS FRONT. BY 00Z TOMORROW CLOULD SEE
THE CIG LOWERING TO MVFR AT SDF AND LEX.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.

SHORT TERM...JSD
LONG TERM....JK
AVIATION....EES
Hazardous weather outlook, Jun 2, 2:32 PM EST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
332 PM EDT TUE JUN 2 2009

INZ084-089>091-KYZ023>031-033>043-045>049-053>057-061>067-070>078-
081-082-031945-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-
BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-GARRARD KY-
MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-
CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-ALLEN KY-
BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-CUMBERLAND KY-
CLINTON KY-
332 PM EDT TUE JUN 2 2009 /232 PM CDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS WILL CONTINUE THROUGH MID-EVENING BEFORE
DIMINISHING BEFORE MIDNIGHT. SOME STORMS EARLY THIS EVENING MAY
PRODUCE SMALL HAIL...BRIEF GUSTY WINDS AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE WEDNESDAY INTO
WEDNESDAY NIGHT AS A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE
REGION. THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING...MOST
LIKELY FROM SOUTH CENTRAL TO EAST CENTRAL KENTUCKY...MAY PRODUCE
MARBLE TO QUARTER SIZE HAIL AS WELL AS WIND GUSTS TO 50 MPH.

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY
NIGHT THROUGH MONDAY AS THE NEXT SYSTEM COMES THROUGH.

.SPOTTER INFORMATION STATEMENT...

INZ076>079-083-092-KYZ032-031945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CLARK IN-
TRIMBLE KY-
332 PM EDT TUE JUN 2 2009 /232 PM CDT TUE JUN 2 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS WILL CONTINUE THROUGH THE LATE EVENING HOURS.
SOME STORMS LATE THIS AFTERNOON OR EVENING MAY BE SEVERE WITH
DAMAGING WINDS AND HAIL UP TO THE SIZE OF QUARTERS. ANY
THUNDERSTORMS THAT DEVELOP MAY BRING LOCALLY HEAVY DOWNPOURS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS LATE WEDNESDAY INTO
WEDNESDAY NIGHT AS A COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS THE
REGION. THE STRONGEST STORMS WEDNESDAY AFTERNOON AND EVENING...MOST
LIKELY FROM SOUTH CENTRAL TO EAST CENTRAL KENTUCKY...MAY PRODUCE
MARBLE TO QUARTER SIZE HAIL AS WELL AS WIND GUSTS TO 50 MPH.

ADDITIONAL ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP SATURDAY
NIGHT THROUGH MONDAY AS THE NEXT SYSTEM COMES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY DIME SIZED OR LARGER HAIL
OR STRONG WIND GUSTS TO THE NATIONAL WEATHER SERVICE.

JSD

In the hours before

Local storm report, Jun 2, 6:05 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             BOSTON                  37.78N  85.67W
06/02/2009  E1.00 INCH       NELSON             KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK0900464

FOSTER
Local storm report, Jun 2, 6:08 PM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
708 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             3 ENE BOSTON            37.80N  85.62W
06/02/2009  E0.75 INCH       NELSON             KY   TRAINED SPOTTER

&&

EVENT NUMBER LMK0900465

FOSTER
Local storm report, Jun 2, 6:12 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
712 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             KNIFELY                 37.23N  85.18W
06/02/2009  E0.50 INCH       ADAIR              KY   NWS EMPLOYEE

&&

EVENT NUMBER LMK0900466

FOSTER
Local storm report, Jun 2, 6:14 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
714 PM EDT TUE JUN 02 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0713 PM     HAIL             KNIFELY                 37.23N  85.18W
06/02/2009  E1.00 INCH       ADAIR              KY   NWS EMPLOYEE

&&

EVENT NUMBER LMK0900467

FOSTER
Special weather statement, Jun 2, 6:22 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
722 PM EDT TUE JUN 2 2009

INZ076-083-030030-
ORANGE IN-DUBOIS IN-
INCLUDING THE CITIES OF...PAOLI...JASPER
722 PM EDT TUE JUN 2 2009 /622 PM CDT TUE JUN 2 2009/

...STRONG THUNDERSTORMS WITH POSSIBLE NICKEL SIZE HAIL OVER
DUBOIS AND ORANGE COUNTIES...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS OVER SOUTH CENTRAL INDIANA. ONE JUST
NORTHEAST OF FRENCH LICK AND THE OTHER JUST EAST OF JASPER. THESE
STORMS ARE CAPABLE OF PRODUCING NICKEL SIZE HAIL...WIND GUSTS TO
40 MPH AND VERY HEAVY RAIN. THESE STORMS WILL CONTINUE TO MOVE
NORTHEAST AT 20 MPH.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL
MEDIA FOR THE LATER UPDATES ON THIS SITUATION.

NF
Special weather statement, Jun 2, 6:24 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
724 PM EDT TUE JUN 2 2009

KYZ029-038-045-030015-
BULLITT-NELSON-SPENCER-
724 PM EDT TUE JUN 2 2009

...STRONG STORMS WILL CONTINUE OVER NELSON...EASTERN BULLITT...AND
SPENCER COUNTIES...

AT 720 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF BARDSTOWN...OR 28 MILES
SOUTH OF LOUISVILLE...AND MOVING NORTHEAST AT 30 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF
AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...PENNY SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR TAYLORSVILLE AROUND 755 PM EDT.

THIS STORM WILL AFFECT THE BLUEGRASS PARKWAY BETWEEN MILE MARKERS 21
AND 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

JSD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dubois

When
June 2, 6:26 PM EST
Where
Dubois County, 2.97 mi NNE of Maltersville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -86.860

Hail, Crawford

When
June 2, 7:28 PM EST
Where
Crawford County, 0.54 mi E of Wickliffe
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.370, -86.620

One inch diameter hail reported at the State Highway 145 intersection with the Crawford Orange County Road.

Hail, Crawford

When
June 2, 7:35 PM EST
Where
Crawford County, 0.54 mi E of English
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -86.460

Hail, Crawford

When
June 2, 7:47 PM EST
Where
Crawford County, 0.54 mi E of Marengo
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.370, -86.340

A large amount of nickle sized hail was reported near Marengo. Spotter also reported wind gusts around 50 mph near Curby.

Thunderstorm Wind, Crawford

When
June 2, 7:55 PM EST
Where
Crawford County, 1.48 mi NNE of Grantsburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.300, -86.460

Tree limbs were downed across State Highway 237 just south of English.

Hail, Harrison

When
June 2, 8:13 PM EST
Where
Harrison County, 0.88 mi SE of Palmyra
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.410, -86.110

Hail, Harrison

When
June 2, 8:13 PM EST
Where
Harrison County, Ramsey
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.320, -86.150

Hail, Crawford

When
June 2, 8:14 PM EST
Where
Crawford County, 0.69 mi S of Milltown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.340, -86.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174962, 174957, 174958, 174959, 174961, 174963, 174964, 174960.